Wyoming, 2011Heavy Rain in Wyoming, August 3, 2011
August 3, 2011 · NWS UNR · 1 event in 1 county or zone
A thunderstorm produced heavy rain over portions of southern Crook County. Two and a half inches of rain fell in less than 30 minutes south of Keyhole Reservoir.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced heavy rain over portions of southern Crook County. Two and a half inches of rain fell in less than 30 minutes south of Keyhole Reservoir.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 9:55 AM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 9:55 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1055 AM MDT WED AUG 3 2011
.DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER RIDGING ACROSS THE
CENTRAL CONUS WITH DEEP SOUTHWESTERLY FLOW ACROSS THE CWA. SEVERAL
WAVES WERE MOVING WITHIN THE FLOW ACROSS WYOMING INTO EASTERN
MONTANA. REGIONAL RADAR SHOWING A BAND OF SHOWERS AND STORMS
ASSOCIATED WITH SOME OF THESE WAVES MOVING ACROSS PARTS OF
NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. MORE SHOWERS AND
STORMS ARE EXPECTED TO DEVELOP THROUGH THE DAY AS THE WAVES IN WY
APPROACH THE AREA. MODELS ARE INDICATING A GREAT DEAL OF MOISTURE
ACROSS THE AREA. PWATS ARE EXPECTED TO INCREASE TO UP TO 150 TO 180
PERCENT OF NORMAL ALONG WITH GOOD MOISTURE CONVERGENCE. HAVE
INCREASED POPS AND ADDED MENTION OF LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND EVENING. NO OTHER CHANGES NEEDED.
&&
.PREV DISCUSSION... /ISSUED 200 AM MDT WED AUG 3 2011/
DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE OVER
CENTRAL SOUTH DAKOTA/NEBRASKA WITH RETURN FLOW SETTING UP OVER NERN
WYO INTO FAR WRN SD. UPPER LEVEL ANALYSIS SHOWS PERSISTENT HIGH OVER
THE SRN PLAINS WITH MONSOONAL FLOW STARTING TO DEVELOP INTO OUR
AREA. VARIOUS WAVES NOTED IN THE FLOW.
FOR TODAY...UNSETTLED PATTERN DEVELOPS AS MONSOONAL FLOW CONTINUES
TO INCREASE ACROSS THE AREA. PRIMARY WAVE TO PUSH INTO THE AREA
TODAY IS CURRENTLY PUSHING TO THE EAST OF SALT LAKE SLIDING INTO
SOUTHWEST WY...AND SHOULD START SLIDING INTO OUR AREA BY LATE
MORNING. EXPECT CONVECTION TO DEVELOP LATE MORN INTO THE AFT WITH
THIS ADVANCING WAVE. SEVERE POTENTIAL IS EXPECTED TO REMAIN MINIMAL
WITH CAPE VALUES ~0.5-1.5 KJ/KG (MAINLY OVER WRN CWFA) AND MARGINAL
SHEAR...THOUGH AN ISOLATED STRONG STORM OR TWO CANNOT BE RULED OUT.
EXPECT STORM POTENTIAL TO CONTINUE INTO THE EVENING AS LOW LEVEL
JET/THETA-E ADVECTION INCREASES OVER PTNS OF THE SODAK PLNS.
ON THURSDAY...PATTERN REMAINS SIMILAR WITH MINIMAL INSTABILITY AND
MARGINAL SHEAR THROUGHOUT MUCH OF THE CWFA...SO WILL CONTINUE
THUNDERSTORM CHANCES WITH MINIMAL SEVERE THREAT.
FOR FRIDAY...ACTIVE PATTERN CONTINUES. MODELS NOW SHOWING SFC LOW
DEVELOPING OVER SERN MONTANA WITH WARM FRONT SETTING UP OVER NWRN SD
BEFORE SLOWLY PUSHING EAST-SERLY IN THE LATE AFT/EVE. INSTABILITY
STRENGTHENS ACROSS THE CWFA (1.5-2.5 J/KG IN EARLY AFT) WITH
STRONGEST INSTABILITY NEAR THE NODAK BORDER. STRONGEST 0-6KM BULK
SHEAR ALSO IS STRONGEST IN THIS AREA...WITH LOW LEVEL SHEAR
INCREASING THROUGH THE DAY NE OF SFC LOW. WILL HAVE TO KEEP AN EYE
ON HOW THE NEXT FEW MODEL RUNS HANDLE THIS SYSTEM AS THIS COULD BE
OUR NEXT SEVERE EVENT.
EXTENDED...A MOIST WEST-NORTHWEST UPPER FLOW WILL CONTINUE THRU THE
EXTENDED PERIOD. PERIODIC UPPER DISTURBANCES WILL MOVE THRU THE
UPPER FLOW BRINGING A DAILY CHANCE OF SHOWERS/TSTMS...MAINLY IN THE
AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN NEAR AVERAGE THRU
THE PERIOD.
&&
.AVIATION...SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCAL MVFR/
IFR CONDITIONS POSSIBLE IN AND NEAR ANY THUNDERSTORMS. OTHERWISE
VFR CONDITIONS ARE EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 3, 10:01 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT WED AUG 3 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1101 AM MDT (1201 PM CDT) WED AUG 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT WITH LOCALLY
HEAVY RAINFALL POSSIBLE. A FEW STORMS MAY BECOME CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS...SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA EACH
DAY THROUGH EARLY NEXT WEEK. AT THIS TIME THE GREATEST CHANCE FOR
SEVERE WEATHER WILL COME ON FRIDAY...PARTICULARLY TO NORTHWEST
SOUTH DAKOTA...AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 3, 11:26 AM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 PM MDT WED AUG 3 2011
WYZ054>056-058-031915-
NORTHERN CAMBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
1226 PM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...SOUTHWESTERN
CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL 115 PM MDT...
AT 1222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOORCROFT...OR 24 MILES EAST OF DOWNTOWN
GILLETTE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MOORCROFT...
KEYHOLE RESERVOIR...
PINE HAVEN...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 146 AND
167...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BUNKERS
Special weather statement, Aug 3, 11:34 AM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1234 PM MDT WED AUG 3 2011
WYZ054>056-058-031930-
NORTHERN CAMBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
1234 PM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CAMPBELL...
SOUTHWESTERN CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL 130 PM
MDT...
AT 1231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOORCROFT...OR 25 MILES EAST OF DOWNTOWN
GILLETTE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MOORCROFT...
KEYHOLE RESERVOIR...
PINE HAVEN...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND
164...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BUNKERS
Special weather statement, Aug 3, 12:35 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
135 PM MDT WED AUG 3 2011
WYZ056-057-032030-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
135 PM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK COUNTY UNTIL 230
PM MDT...
AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF INYAN KARA MOUNTAIN...OR 12
MILES SOUTHWEST OF SUNDANCE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SUNDANCE...
INYAN KARA MOUNTAIN...
MOSKEE...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 166 AND
191...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BUNKERS
Special weather statement, Aug 3, 12:37 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
137 PM MDT WED AUG 3 2011
SDZ012-025-072-073-032015-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
137 PM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...WESTERN MEADE
AND SOUTHERN BUTTE COUNTIES UNTIL 215 PM MDT...
AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRUITDALE...OR 5 MILES SOUTHEAST OF DOWNTOWN
BELLE FOURCHE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FRUITDALE...
BELLE FOURCHE RESERVOIR...
NISLAND...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BUNKERS
Special weather statement, Aug 3, 12:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
154 PM MDT WED AUG 3 2011
SDZ012-025-072-073-032045-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
154 PM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LAWRENCE...
WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 245 PM MDT...
AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALE...OR 11 MILES NORTH OF DOWNTOWN
STURGIS...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
VALE...
AREAS NORTH OF BEAR BUTTE STATE PARK...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BUNKERS
Heavy Rain, Crook
- When
- August 3, 1:00 PM MST to 1:30 PM MST
- Where
- Crook County, 7.19 mi SSE of Pine Haven
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 44.270, -104.737
Heavy rain briefly caused minor flooding along a 100 foot section of Wagner Road south of Interstate 90.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, August 3 to 7, 20113 deaths · 21 events
- Flash Flood and Hail in Alabama, August 3 to 4, 20111 death · $1.3 million · 1.75 in hail · 21 events
- Damaging Winds and Lightning Strikes in Missouri, August 3 to 5, 20111 death · $62,000 · 52 kt wind · 8 events
- Excessive Heat in Louisiana, August 3, 20111 death · 1 event
- Lightning Strike in South Dakota, August 3, 20111 death · 1 event
- Hail and Damaging Winds in Tennessee, August 3 to 4, 20111 injured · $110,000 · 1 in hail · 22 events
- Excessive Heat in Missouri, August 3, 2011$324,000 · 1 event
- Hail and Damaging Winds in Kansas, August 3, 2011$160,000 · 1.75 in hail · 14 events
- Damaging Winds in Tennessee, August 3, 2011$101,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Texas, August 3, 2011$125,000 · 78 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, August 3, 2011$82,000 · 60 kt wind · 4 events
- Wildfire in Oklahoma, August 3, 2011$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347652.